By Cecilia Nasmith/Today’s Northumberland
Both Northumberland County and the City of Kawartha Lakes are the subject of an opioid overdose alert issued by the Haliburton Kawartha Pine Ridge District Health Unit, due to a “noticeable increase” in overdoses over the past seven days.
The alert issuing from this troubling development is to inform the community to take precautions, Substances and Harm Reduction Co-ordinator Leslie McLaughlin said in the announcement.
“Contributing factors for these local overdoses may include people using alone or a potentially contaminated or poisoned drug supply that is leading to more severe overdose reactions,” McLaughlin said.
The health unit reminds anyone who uses drugs (or knows someone who does) of important safety tips.
Test a small amount of drug before you use.
Never use alone. If you are alone, call the National Overdose Response Service virtual save-consumption service at 1-888-668-NORS (6677), or use a buddy system and call a friend.
Call 911 in case of an overdose.
Avoid mixing your drugs
Keep a naloxone kit handy. These are available at most pharmacies and needle-exchange sites, as well as health unit offices.
The issuance of an overdose alert automatically flags community partners and first responders, which triggers enhanced outreach efforts and naloxone-kit distribution. Naloxone is an emergency medicine that temporarily reverses the effects of an opioid overdose to allow time to get the victim to hospital for treatment. It is recommended for all suspected drug overdoses, due to the possibility of opioid contamination or poisoning.
Signs of an overdose include very large or very small pupils, slow to no breathing, cold and clammy skin, blue or purple fingernails, and snoring or gurgling sounds. Often in drug overdoses, it is also difficult to wake up the person.
Anyone who witnesses an overdose is also urged to intervene – call 911 and administer naloxone. The Good Samaritan Act protects anyone trying to help in an emergency from possible legal repercussions, and the Good Samaritan Drug Overdose Act protects those at the scene of an overdose from being charged for possessing or using drugs.
For an overview of local opioid overdose incidents, visit the health unit’s Opioid Overdose Report dashboard on its website, where there is also an on-line submission form that can be used to report overdoses and drug-related information anonymously to assist in a quicker response to these incidents.